How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Z Your Own Question
Dr. Z
Dr. Z, Psychologist
Category: Mental Health
Satisfied Customers: 10566
Experience:  Psy.D. in Clinical Forensic Psychology with a background in treating severe mental illnesses.
74815544
Type Your Mental Health Question Here...
Dr. Z is online now
A new question is answered every 9 seconds

Possible psycological adverse effect of taking Ritalin for

This answer was rated:

Possible psycological adverse effect of taking Ritalin for several years as a young child.

DoctorZ :

Hello I believe I can help you with your concern

DoctorZ :

I am sorry that your grandson is experiencing these symptoms of possible depression. I would like to ask you a couple questions to get a better idea of how to help you today if that is okay with you

DoctorZ :

How long was your grandson using Ritalin for, when did he discontinue the medication, and at what dosage was the Ritalin, if you remember?

Customer:

I'm sorry I do not know the dosage but he was on the Ritalin throughout Elementary School, starting in third grade and, I believe, during some time in Middle School.

DoctorZ :

So he has been off the Ritalin for several years is that correct?

Customer:

Yes.

DoctorZ :

Okay well this is what I can say about long term Ritalin use and potential side effects. So far there have been limited amount of studies done on the impact Ritalin may have on a young child's developing mind, but there are a few studies that show individuals that have taken Ritalin as a young child have a great propensity to be diagnosed with a psychotic disorder later in life (e.g. schizophrenia). Symptoms of hallucinations, mania, delusions, aggression, and irritability are also more commonly seen after long term Ritalin use. Most studies only found around 6 percent of the children that used Ritalin were later diagnosed with a psychotic disorder with these symptoms, so that is unusual and may be caused by the Ritalin. So far there have been no studies to suggest a long term effect of depression from Ritalin use, like you describe with your grandson. Although I do not want to alarm you, but most psychotic disorders begin with "negative symptoms" which resemble depression so it is possible that his symptoms are related to the Ritalin use, but unlikely. Most likely he may have a depressive disorder completely separate from past Ritalin use (depression is the most common mental health disorder in the United States).

Customer:

His mother (my daughter) and I have discussed counseling but he refuses to go. I suggested that they go as a family but so far that has not happened. Any suggestions.

DoctorZ :

Well he definitely has to be the one to initiate going into therapy because it cannot be forced. I like the family idea, that is a good one. If there is a particular family member,mentor, or friend that has had a large impact on his life, he may respond more if someone like that tells him that he should look into counseling.

DoctorZ :

There are also self-help books with therapeutic techniques that can help him, but I am not sure if he would want that since he does not want to go to counseling.

Customer:

Thanks Doctor, Can I print our exchange. I see a save but no print offer on the web page.

DoctorZ :

You can copy and paste the chat to a Word document and then print it from there. Also after you rate me this chat should be sent to your email as a link, if it has not been sent already, so you can always have it for future reference.

Customer:

Thanks

DoctorZ :

Anytime, I am always happy to help

DoctorZ :

If you have any other questions or concerns please feel free to contact me at anytime

DoctorZ :

I wish you and your grandson the best of luck with everything

DoctorZ :

I hope I provided you with excellent service today

Dr. Z and other Mental Health Specialists are ready to help you

Related Mental Health Questions